MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.The stretch resistance wire (sr wire) was wrapped around the distal detachment tip (ddt) and the embolization coil had several offset coil winds.The introducer sheath was kinked approximately 10.0 cm from the distal tip.Conclusions: evaluation of the returned pc400 revealed the embolization coil winds were offset in several locations.If the coil is forcefully advanced against resistance the coil winds can become offset and contribute to additional resistance when attempting to advance the device.The lantern identified in the procedure was not returned for evaluation; therefore, the root cause of the initial resistance could not be determined.Further evaluation revealed the introducer sheath was kinked.This damage was likely incidental and may have occurred during packaging for return to penumbra.During the functional test, resistance was encountered while attempting to advance the pc400 out of its introducer sheath and the pc400 could not be advanced any further.The introducer sheath kink may have contributed to the difficulty advancing experienced during functional testing.In addition, the embolization winds were compressed causing there to be slack in the sr wire.Subsequently attempting to advance the device may cause the sr wire to wrap around the ddt.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01921.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coil 400s (pc400s).During the procedure, the physician experienced resistance while advancing a pc400 through a lantern delivery microcatheter (lantern); therefore the pc400 and lantern were removed from the patient.The procedure was completed using new pc400s and a new lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7920467
Report Number3005168196-2018-01920
Device Sequence Number1937164
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/31/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/25/2024
Device Catalogue Number4002C1245
Device Lot NumberF71788
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2018
Initial Report FDA Received Date09/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005